Skip to main content

Research Repository

Advanced Search

The analysis of a two-phase zone with condensation in a porous medium

Bridge, L.; Bradean, R.; Ward, M. J.; Wetton, B. R.


Lloyd Bridge
Senior Lecturer in Mathematics

R. Bradean

M. J. Ward

B. R. Wetton


The one-dimensional steady-state heat and mass transfer in a two-phase zone of a water-saturated porous medium is studied. The system consists of a sand-water-vapour mixture in a tube that is heated from above and cooled from below. Under certain conditions, a two-phase zone of both vapour and water exists in the middle of the tube. A model problem for the temperature and the liquid saturation profiles within this two-phase zone is formulated by allowing for an explicit temperature dependence for the saturation vapour pressure together with an explicit saturation dependence for the capillary pressure. A boundary-layer analysis is performed on this model in the asymptotic limit of a large vapour-pressure gradient. This asymptotic limit is similar to the large-activation-energy limit commonly used in combustion problems. In this limit, and in the outer region away from any boundary layers, it is shown that the temperature profile is slowly varying and that the corresponding saturation profile agrees very well with that obtained in the previous model of Udell [J. Heat Transfer 105 (1983) p. 485] where strict isothermal conditions were assumed. The condensation and evaporation occuring within the boundary layers near the edges of the two-phase zone is examined. Finally, an iterative method is described that allows the temperature profile in the two-phase zone to be coupled to the temperature profiles in the two single-phase zones consisting of either water or vapour. This allows for the computation of the locations of the edges of the two-phase zone within the tube. Numerical computations are performed with realistic values of the parameters.


Bridge, L., Bradean, R., Ward, M. J., & Wetton, B. R. (2003). The analysis of a two-phase zone with condensation in a porous medium. Journal of Engineering Mathematics, 45(3-4), 247-268.

Journal Article Type Article
Acceptance Date Sep 9, 2002
Publication Date Apr 1, 2003
Journal Journal of Engineering Mathematics
Print ISSN 0022-0833
Publisher Springer Verlag
Peer Reviewed Peer Reviewed
Volume 45
Issue 3-4
Pages 247-268
Keywords asymptotics, boundary layer, condensation, porous pack
Public URL
Publisher URL